The Grunwald problem and approximation properties for homogeneous spaces
Annales de l'Institut Fourier, Volume 67 (2017) no. 3, p. 1009-1033
Given a group G and a number field K, the Grunwald problem asks whether given field extensions of completions of K at finitely many places can be approximated by a single field extension of K with Galois group G. This can be viewed as the case of constant groups G in the more general problem of determining for which K-groups G the variety SL n /G has weak approximation. We show that away from an explicit set of bad places both problems have an affirmative answer for iterated semidirect products with abelian kernel. Furthermore, we give counterexamples to both assertions at bad places. These turn out to be the first examples of transcendental Brauer–Manin obstructions to weak approximation for homogeneous spaces.
Pour un groupe G et un corps de nombres K, le problème de Grunwald est le suivant : étant données des extensions des complétés de K en un ensemble fini de places, peut-on les approcher de façon simultanée par une seule extension de K de groupe de Galois G ? Cela peut être interprété comme un cas particulier de la question plus générale de déterminer pour quels K-groupes G la variété SL n /G vérifie l’approximation faible. Nous démontrons qu’en dehors d’un ensemble explicite de mauvaises places, ces deux problèmes ont une réponse positive pour les groupes obtenus par des produits semi-directs itérés à noyau abélien. En outre, nous donnons des contre-exemples aux deux affirmations dans l’ensemble des mauvaises places. Ceux-ci sont par ailleurs les premiers exemples d’obstructions de Brauer–Manin transcendantes à l’approximation faible pour les espaces homogènes.
Received : 2015-12-23
Revised : 2016-07-18
Accepted : 2016-09-15
Published online : 2017-05-31
DOI : https://doi.org/10.5802/aif.3104
Classification:  11R34,  14M17,  14G05,  11E72
Keywords: Grunwald problem, Galois cohomology, homogeneous spaces, weak approximation, Brauer–Manin obstruction
@article{AIF_2017__67_3_1009_0,
     author = {Demarche, Cyril and Lucchini Arteche, Giancarlo and Neftin, Danny},
     title = {The Grunwald problem and approximation properties for homogeneous spaces},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {67},
     number = {3},
     year = {2017},
     pages = {1009-1033},
     doi = {10.5802/aif.3104},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2017__67_3_1009_0}
}
The Grunwald problem and approximation properties for homogeneous spaces. Annales de l'Institut Fourier, Volume 67 (2017) no. 3, pp. 1009-1033. doi : 10.5802/aif.3104. https://aif.centre-mersenne.org/item/AIF_2017__67_3_1009_0/

[1] Colliot-Thélène, Jean-Louis Points rationnels sur les fibrations, Higher dimensional varieties and rational points (Budapest, 2001), Springer (Bolyai Soc. Math. Stud.) Tome 12 (2003), pp. 171-221 | Article

[2] Colliot-Thélène, Jean-Louis Groupe de Brauer non ramifié d’espaces homogènes de tores, J. Théor. Nombres Bordx., Tome 26 (2014) no. 1, pp. 69-83 http://jtnb.cedram.org/item?id=JTNB_2014__26_1_69_0 | Article

[3] Dèbes, Pierre; Ghazi, Nour Galois covers and the Hilbert-Grunwald property, Ann. Inst. Fourier, Tome 62 (2012) no. 3, pp. 989-1013 | Article

[4] Demarche, Cyril Groupe de Brauer non ramifié d’espaces homogènes à stabilisateurs finis, Math. Ann., Tome 346 (2010) no. 4, pp. 949-968 | Article

[5] Grunwald, Wilhelm Ein allgemeines Existenztheorem für algebraische Zahlkörper, J. Reine Angew. Math., Tome 169 (1933), pp. 103-107 | Article

[6] Harari, David Quelques propriétés d’approximation reliées à la cohomologie galoisienne d’un groupe algébrique fini, Bull. Soc. Math. France, Tome 135 (2007) no. 4, pp. 549-564 | Article

[7] Kaloujnine, Léo La structure des p-groupes de Sylow des groupes symétriques finis, Ann. Sci. Éc. Norm. Supér., Tome 65 (1948), pp. 239-276 | Article

[8] Lucchini Arteche, Giancarlo Approximation faible et principe de Hasse pour des espaces homogènes à stabilisateur fini résoluble, Math. Ann., Tome 360 (2014) no. 3-4, pp. 1021-1039 | Article

[9] Lucchini Arteche, Giancarlo Groupe de Brauer non ramifié des espaces homogènes à stabilisateur fini, J. Algebra, Tome 411 (2014), pp. 129-181 | Article

[10] Neukirch, Jürgen On solvable number fields, Invent. Math., Tome 53 (1979) no. 2, pp. 135-164 | Article

[11] Neukirch, Jürgen; Schmidt, Alexander; Wingberg, Kay Cohomology of number fields, Springer, Grundlehren der Mathematischen Wissenschaften, Tome 323 (2008), xvi+825 pages | Article

[12] Pierce, Richard S. Associative algebras, Springer, Graduate Texts in Mathematics, Tome 88 (1982), xii+436 pages (Studies in the History of Modern Science, 9)

[13] Saltman, David J. Generic Galois extensions and problems in field theory, Adv. Math., Tome 43 (1982) no. 3, pp. 250-283 | Article

[14] Serre, Jean-Pierre Galois cohomology, Springer, Springer Monographs in Mathematics (2002), x+210 pages (Translated from the French by Patrick Ion and revised by the author)

[15] Skorobogatov, Alexei Torsors and rational points, Cambridge University Press, Cambridge Tracts in Mathematics, Tome 144 (2001), viii+187 pages | Article

[16] Wang, Shianghaw On Grunwald’s theorem, Ann. Math., Tome 51 (1950), pp. 471-484 | Article

[17] Weir, Alan J. Sylow p-subgroups of the classical groups over finite fields with characteristic prime to p, Proc. Amer. Math. Soc., Tome 6 (1955), pp. 529-533